It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-29-2008, 08:19 PM   #1
Junior Member
(female)
 
Join Date: May 2007
Location: USA
Posts: 38
noname12345 HB User
metformin side effects - ouch!

I just found out that I am insulin resistant (also have PCOS) and my doctor put me on Metformin. I'm supposed to be ramping up to 2,000 mg a day (4 of the 500 mg pills a day). I'm only up to 2 pills a day right now and I have diarrhea like you wouldn't believe. I can only imagine what it will be like when I'm on 4 pills a day.

I asked my doctor if there was anything else I could do instead of Metformin, and she said no. I need to figure out how to lessen the diarrhea by the end of the summer. I'm a teacher and can't be running to the bathroom all day long!

Any advice?

 
Old 06-30-2008, 10:53 AM   #2
Senior Veteran
(female)
 
Join Date: Oct 2001
Location: MA
Posts: 3,554
SamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB User
Re: metformin side effects - ouch!

Well, I've never taken metformin, as I was already on insulin by the time it came on the market, but I have heard that starting out on much lower doses and gradually increasing it can ease the symptoms. I believe it comes in 250 mg pills, so you may want to ask your doctor for some of those, and start with a lower dose...either 250 a day or 500 a day, not 1,000 a day.

I'm sure others who have more experience with metformin can jump in here and give you even more informed advice.

Ruth

 
Sponsors Lightbulb
   
Old 06-30-2008, 07:13 PM   #3
Senior Member
(female)
 
Join Date: Apr 2007
Location: USA
Posts: 295
uma_anne HB User
Re: metformin side effects - ouch!

Hi, I started metformin a few weeks ago and trust me, I have a history of responding strongly to meds and have a very sensitive tummy. I was terrified that I'd also have chronic diarrhea but luckily I didn't. I had a lot of gas for several days but that resolved.

I have only been taking 500 mg once a day and my dr. wants to ramp me up to 500 twice a day. So I wonder if it might be possible for you to try it once a day first and then ramp up?

Also, I think the other major factor is that the metformin pills I'm taking are EXTENDED RELEASE. This is supposed to help prevent GI issues. Ask your doctor or pharmcist if you can get extended release pills or if what you're taking already is.

 
Old 06-30-2008, 07:56 PM   #4
Junior Member
(female)
 
Join Date: May 2007
Location: USA
Posts: 38
noname12345 HB User
Re: metformin side effects - ouch!

Thanks to both of you for responding.

I am on the Metformin ER (extended release). I was on one 500 mg pill a day and was fine. When I went up to 2 pills, that's when all hell broke loose. I read that is should subside within 2 weeks or so. I'm hoping it will!

 
Old 07-03-2008, 08:25 AM   #5
Senior Member
(female)
 
Join Date: Apr 2007
Location: USA
Posts: 295
uma_anne HB User
Re: metformin side effects - ouch!

Oh goody, I guess that's what I'll have to look forward to since my dr. now wants me on 1000mg at dinner.

I did tell him I was freaked out about side effects, and there's a special brand he wrote a script for called Glumetza. He said this is not supposed to cause harsh side effects and he only prescribes it to patients who have GI issues.

I'll let you know how it works for me.

 
Old 07-03-2008, 08:37 AM   #6
Senior Member
(female)
 
Join Date: Apr 2007
Location: USA
Posts: 295
uma_anne HB User
Re: metformin side effects - ouch!

I just read on a website that "Glumetza is specially designed to release the medication in the stomach, not in the intestines (as with other metformin products). It is thought that this may decrease the intestinal-related side effects (such as diarrhea and gas)."

Anyhow, thought it was worth mentioning since you noted you're having issues and I'm quite afraid of the side effects myself.

 
Old 07-03-2008, 08:49 AM   #7
Veteran
(male)
 
Join Date: Mar 2008
Location: Canada
Posts: 385
itotito HB User
Re: metformin side effects - ouch!

Quote:
Originally Posted by uma_anne View Post
I just read on a website that "Glumetza is specially designed to release the medication in the stomach, not in the intestines (as with other metformin products). It is thought that this may decrease the intestinal-related side effects (such as diarrhea and gas)."

Anyhow, thought it was worth mentioning since you noted you're having issues and I'm quite afraid of the side effects myself.
I took Glumetza myself. It was a "slow release" version of Met. I would take it once a day vs 3 times. I took it at night.

Maybe it's the fact that it is slow release that makes it easier on the GI system.

I had 0 side effects, but unfortuntaley it also had 0 benefit for me.

 
Old 07-03-2008, 10:12 AM   #8
Senior Member
(female)
 
Join Date: Apr 2007
Location: USA
Posts: 295
uma_anne HB User
Re: metformin side effects - ouch!

Hey itotito - what dosage were you taking? My dr is putting me on 1000mg a night. I'm currently on 500mg and it has no effect, though according to my dr., the dosage I'm currently on is "homeopathic" at best.

 
Old 07-03-2008, 12:51 PM   #9
Veteran
(male)
 
Join Date: Mar 2008
Location: Canada
Posts: 385
itotito HB User
Re: metformin side effects - ouch!

Quote:
Originally Posted by uma_anne View Post
Hey itotito - what dosage were you taking? My dr is putting me on 1000mg a night. I'm currently on 500mg and it has no effect, though according to my dr., the dosage I'm currently on is "homeopathic" at best.
I put me on 1500 a day. He made me do 500 a day for two weeks, then 1000 a day for next two weeks, then onto 1500.

I expected to see results within max 30 days of when I started 1500 a day, so as much as 60 days from the start. It apparently takes a while to kick in for some people.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Metformin and other meds david1612 Diabetes 6 03-12-2009 05:22 AM
Can metformin cause UTI??? donna70 Diabetes 5 10-21-2008 12:52 PM
metformin side effects - ouch! noname12345 Polycystic Ovary Syndrome (PCOS) 5 09-02-2008 03:27 PM
have PCOS but cant take metformin, anything else out there?? Italia 43 Polycystic Ovary Syndrome (PCOS) 12 07-12-2008 07:20 PM
Should I go on metformin? Or still control using diet? uma_anne Diabetes 11 05-12-2008 10:21 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:26 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!